Virginia, 2005

Flash Flood and Flooding in Virginia, January 14, 2005

January 14, 2005 · NWS LWX · 13 events in 13 counties and zones

8 flood, 4 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 13, 8:40 PM EST, 5 hours 30 minutes earlier.

Area forecast discussion, Jan 13, 8:40 PM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
840 PM EST THU JAN 13 2005

.UPDATE...

00Z RUC INDICATES A CENTER OF VORTICITY IN NORTHWESTERN NC AT 01Z
MOVING NORTHEASTWARD INTO SOUTH CENTRAL VA THIS EVENING AHEAD OF THE
APPROACHING COLD FRONT TO THE NORTHWEST ACROSS EAST CENTRAL OH.
WSR-88D SHOWS AN AREA OF LIGHT TO MODERATE RAIN NORTHEAST OF THE
CENTER OF VORTICITY EAST OF THE BLUE RIDGE MOUNTAINS EXTENDING NORTH
TO DULLES AND JUST SOUTH OF THE DC METRO AREA AT 0120Z. EXPECT THESE
SHOWERS TO BE SCATTERED IN COVERAGE AND CONTINUE THIS EVENING. 00Z
DULLES SOUNDING SHOWED AN INVERSION FROM APPROXIMATELY H775 TO H75
WITH MOIST LAYER...WHICH INCLUDED THE GREAT MAJORITY OF THE 0.85 OF
AN INCH PW DETECTED BY THE SOUNDING...TRAPPED BELOW THE INVERSION.
LIGHT RAIN SHOWERS FALLING INTO THIS AIRMASS SHOULD MOISTEN THE MID
LEVELS AND SERVE TO STABILIZE THE LOWER LEVELS. 18Z META AND GFS
RUNS PROJECTING MODERATE TO STRONG H7 UVV AHEAD OF AND NEAR THE COLD
FRONT IN THE EARLY MORNING HOURS. A FEW ISOLATED THUNDERSTORMS ARE
POSSIBLE NEAR THE FROPA...BUT EXPECT PRIMARILY A PERIOD OF HEAVY
RAIN ASSOCIATED WITH THE FRONT FOLLOWED BY LIGHT TO MODERATE
RAINFALL BEHIND THE FRONT. WILL CONTINUE WITH THE FLOOD WATCH
THROUGH 1 PM EST FOR ALL OF CWA EXCEPT SOUTHERN MD ZONES. 00Z DULLES
SOUNDING ALSO SHOWING STRONG WINDS 1K FEET ABOVE THE SFC NEAR 40
KT...SO WILL CONTINUE WITH HIGH WIND WARNING FOR THE WESTERN ZONES
ALONG THE ALLEGHENY FRONT.

SMITH

&&

.PREVIOUS DISCUSSION...250 PM...

SHORT TERM(TONIGHT AND FRIDAY)...
FAIRLY ACTIVE WEATHER FOR THE NEXT 12 TO 24 HOURS. THE FIRST THING
TO DEAL WITH WILL BE THE STRONG WINDS AT THE HIGHER
ELEVATIONS...THEN THERE IS THE THREAT FOR HEAVY RAIN AND SCATTERED
THUNDERSTORMS IN ADVANCE OF AND BEHIND THE APPROACHING COLD FRONT.
AIRMASS RATHER MOIST THIS AFTERNOON WITH DEWPOINTS RANGING FROM THE
MID 50S TO THE LOWER 60S. SURFACE TEMPS ROSE INTO THE 60S AND 70S.
SOUTHERLY WINDS WILL CONTINUE TO STRENGTHEN THROUGH THE LATE
AFTERNOON AND EVENING. MODEL SOUNDINGS 55 TO 65 KT AT H8 AT HIGHER
ELEVATIONS...GUSTS OF 50 KT POSSIBLE...SO WILL ISSUE A HIGH WIND
WARNING FOR TONIGHT FOR THE WESTERN MOST 5 COUNTIES. NEXT WILL BE
THE POTENTIAL FOR HEAVY RAINFALL. WITH DEWPOINTS IN THE 60S THIS
AFTERNOON AND PWATS 1 TO 1.5  OVERNIGHT TONIGHT...FAIRLY CERTAIN
THAT HEAVY RAINFALL WILL OCCUR TONIGHT. BASED ON FFG WILL ISSUE
FLOOD WATCH FOR EVERYWHERE BUT SE CORNER OF THE CWA.

WITH REGARD TO POTENTIAL FOR SEVERE WEATHER... WATCH BOXES CLOSING
IN FROM THE WEST THIS AFTERNOON...BUT DO NOT EXPECT ANY WIDESPREAD
SEVERE FOR OUR AREA. HOWEVER DO EXPECT SOME THUNDERSTORMS
TONIGHT...ALTHOUGH INSTABILITY IS LIMITED...THE FORCING IS STRONG.
WILL NEED TO MONITOR SHOWERS AND THUNDERSTORMS TONIGHT AS STRONG
WINDS COULD TRANSLATE DOWN TO THE SURFACE.

FINALLY WINDS ON THE WATERS ARE ALREADY AT SCA CRITERIA AHEAD OF THE
FRONT WHICH SHOULD MOVE OFF THE COAST EARLY FRIDAY MORNING. STRONG
WINDS IN ITS WAKE COULD SEE GUSTS OF 35 KT OVER THE WATERS SO WILL
ISSUE GALE WARNING AS WELL.

AVIATION...CIGS AND VSBY FINALLY AT VFR TO MVFR THIS AFTERNOON.
CONDITIONS SHOULD FALL TO IFR/LIFR WITH SHOWERS/TSRA AND HEAVY
RAINFALL OVERNIGHT.

LONG TERM (SAT-THU)

THE MAIN STORY IN THE LONG TERM IS THE RETURN OF COLD WX TO THE
AREA. HIGH PRES WILL DOMINATE THE REGION THRU MUCH OF THE EXTENDED
WITH GENERALLY DRY COLD AND DRY CONDITIONS EXPECTED.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH DCZ001 TONIGHT THROUGH 1 PM FRIDAY
MD...FLOOD WATCH MDZ002>007-009>011 TONIGHT THROUGH 1 PM FRIDAY
     HIGH WIND WARNING MDZ002 TONIGHT THROUGH 4 AM FRIDAY
VA...FLOOD WATCH VAZ021-025>031-036>042-050>054 TONIGHT THROUGH 1 PM
     FRIDAY
     HIGH WIND WARNING VAZ021 TONIGHT THROUGH 4 AM FRIDAY
WV...FLOOD WATCH WVZ048>055 TONIGHT THROUGH 1 PM FRIDAY
     HIGH WIND WARNING WVZ048>050-054-055 TONIGHT THROUGH 4 AM FRIDAY
.MARINE...GALE WARNING ALL ZONES TONIGHT THROUGH FRIDAY AFTERNOON.

&&

SHORT TERM...CPW
LONG TERM...ROSA/WOODY/ALLEN
UPDATE...SMITH
Hazardous weather outlook, Jan 13, 11:46 AM EST, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1146 AM EST THU JAN 13 2005

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-141000-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1146 AM EST THU JAN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAYS ONE AND TWO...

A STRONG COLD FRONT WILL MOVE EAST ACROSS THE MID ATLANTIC
REGION TONIGHT AND EARLY FRIDAY. LOCALLY HEAVY RAINS CAN BE EXPECTED
ALONG AND BEHIND THE BOUNDARY. RAINFALL AMOUNTS OF BETWEEN ONE AND
TWO INCHES ARE EXPECTED TONIGHT AND FRIDAY...WITH LOCALLY HIGHER
AMOUNTS POSSIBLE. FLOODING OF SOME LOW LYING AREAS AND SMALL CREEKS
AND STREAMS WILL BE POSSIBLE.

NORTHWEST WINDS BEHIND THE BOUNDARY WILL INCREASE WITH SUSTAINED
VALUES OF 15 TO 20 MPH WITH GUSTS UP TO 35 MPH. MUCH COLDER
TEMPERATURES ARE ALSO EXPECTED BEHIND THE FRONT.

.DAYS THREE THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED....BUT RAINFALL REPORTS WILL BE
APPRECIATED.

The radar

The Sterling radar (KLWX), 141 km away, was scanning. The volume nearest the first event began at 11:11 UTC.

Open the radar archive at this moment

Event by event

8 flood, 4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Albemarle

When
January 14, 2:10 AM EST
Where
Albemarle County, Covesville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.023, -78.556 (the zone’s center; the record gives no point)

Trees downed.

Thunderstorm Wind, Orange

When
January 14, 2:35 AM EST
Where
Orange County, Rhoadesville
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Trees downed on route 522.

Thunderstorm Wind, Prince William

When
January 14, 3:15 AM EST
Where
Prince William County, Dumfries
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.702, -77.478 (the zone’s center; the record gives no point)

Trees downed in Dumfries.

Flood, Albemarle / Charlotttesville

When
January 14, 5:30 AM EST to 10:00 AM EST
Where
Albemarle / Charlotttesville forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Road closures in the southwest part of the county and in the City of Charlottesville due to high water.

Thunderstorm Wind, King George

When
January 14, 6:00 AM EST
Where
King George County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Trees downed countywide.

Flood, Loudoun

When
January 14, 6:11 AM EST to 9:00 AM EST
Where
Loudoun forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.267, -77.917

Town Branch Creek and Goose Creek out of their banks.

Flood, Nelson

When
January 14, 6:40 AM EST to 9:00 AM EST
Where
Nelson forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.567, -77.333

Flooding and a mudslide reported.

Flash Flood, Fairfax

When
January 14, 6:50 AM EST to 10:00 AM EST
Where
Fairfax County, Annandale
Reported by
EMERGENCY MANAGER
Coordinates
38.283, -77.167

Water rescues and numerous road closures across the county. Several stranded motorists due to flooding.

Flood, Greene

When
January 14, 7:23 AM EST to 9:00 AM EST
Where
Greene forecast zone
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
37.883, -78.717

Water over roadways throughout the county.

Flood, Madison

When
January 14, 9:42 AM EST to 10:30 AM EST
Where
Madison forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.367, -77.083

Flooding in low lying areas and secondary roadways closed.

Flood, Rappahannock

When
January 14, 9:42 AM EST to 10:30 AM EST
Where
Rappahannock forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

High water covering roadways in Huntly.

Flood, Stafford

When
January 14, 9:50 AM EST to 12:00 PM EST
Where
Stafford forecast zone
Reported by
AMATEUR RADIO
Coordinates
37.367, -77.067

Water covered roadways south of route 1 near route 3.

Flood, Spotsylvania / Fredericksburg

When
January 14, 9:50 AM EST to 12:00 PM EST
Where
Spotsylvania / Fredericksburg forecast zone
Reported by
AMATEUR RADIO
Coordinates
38.833, -77.183

Roads closed due to high water countywide.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438770, 5438634, 5438635, 5438771, 5438636, 5436655, 5436656, 5436657, 5436658, 5436659, 5436660, 5436661, 5436662.